Osteopororsis Medicine: National Women's Health Network Urges Women to Consider the Risks
By Christine Cupaiuolo — December 11, 2008
National Women’s Health Network has posted a health alert concerning FDA oversight of bisphosphonates, such as Fosamax, and is urging women to carefully evaluate whether they should be on the drugs:
After two bisphosphonate studies showed problems with heart damage, the FDA examined the effect of these drugs on the heart and found that women taking zoledronic acid (Reclast) and alendronate [Fosamax] were more likely to have dangerous irregular heart beats (atrial fibrillation). After examining all the available data, the FDA wasn’t able to confirm that the drugs cause the irregular heart rhythms, but it can’t rule it out, either. The FDA says it will do further studies of this issue, but in the meantime it has alerted women about the possible problem.
The FDA advised women currently taking bisphosphonates not to stop. However, NWHN believes there may be many women taking the drugs for whom the benefits don’t outweigh the risks, and we urge women and prescribers to carefully evaluate whether they should be on the drugs. For example, healthy middle-aged women whose only reason for taking the drug is that a test showed some loss of bone density may decide they don’t want to increase their risk for heart problems to ward off a bone fracture that might or might not happen.
Read the full alert, which also discusses the FDA announcement that it has put off deciding whether to approve another osteoporosis drug, lasofoxifene (Fablyn). Cindy Pearson, NWHN’s executive director, had urged the FDA not to approve the drug until there was more long-term safety data.
I’m a bit late on this, but I wonder if NWHN or the FDA is taking action on the study from UCLA about jaw necrosis in women taking fosamax/bisphosphonate drugs? Here’s what the study found — from Dr. Brown at Better Bones